Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Quad Cities, IA

May 2, 2004Cedar County, Jones County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 2, 2004, 12:43 PM CDT for Cedar County, Jones County, Linn County, Iowa. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2004, 12:43 PM CDT (17:43 UTC)
Expired
May 2, 2004, 1:45 PM CDT
In force
62 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Cedar County, IA, Jones County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 67 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 12:49 PM CDTHAIL 0.881 S Martelle, IAHAIL 2 INCHES DEEP
May 2, 1:00 PM CDTHAIL 0.752 E Martelle, IAHAIL VERY SOFT
May 2, 1:00 PM CDTHAIL 0.753 E Martelle, IA
May 2, 1:15 PM CDTHAIL 1.75Tipton, IAREPORTED BY KCRG TV.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 021743
SVRDVN
IAC031-105-113-021845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1242 PM CDT SUN MAY 2 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CEDAR COUNTY IN EAST CENTRAL IOWA
  JONES COUNTY IN EAST CENTRAL IOWA
  LINN COUNTY IN EAST CENTRAL IOWA

* UNTIL 145 PM CDT

* AT 1240 PM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORMS
  PRODUCING PENNY TO NICKEL SIZE HAIL. HAIL WAS ACCUMULATING TO AN 
  INCH OR TWO IN SOME AREAS.  THIS STORM WAS LOCATED NEAR MARTELLE...
  OR ABOUT 8 MILES SOUTH OF ANAMOSA...AND MOVING SOUTH AT 5 MPH. OTHER
  STORMS OVER CENTRAL CEDAR COUNTY HAVE THE POTENTIAL TO PRODUCE LARGE 
  AMOUNTS PENNY SIZE HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES EAST OF MOUNT VERNON BY 130 PM CDT
  LISBON BY 135 PM CDT
  MECHANICSVILLE BY 140 PM CDT
  8 MILES WEST OF STANWOOD BY 145 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4198 9100 4213 9144 4200 9164 4169 9111

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 4:21 AM CDT, 8 hours 22 minutes earlier.

Area forecast discussion, May 2, 4:21 AM CDT, 8 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
421 AM CDT SUN MAY 2 2004

.SYNOPSIS...SKIES ARE CLEAR TO PARTLY CLOUDY ACROSS THE FA THIS
MORNING...WITH PATCHY FOG MAINLY ALONG AND EAST OF THE MISSISSIPPI.
ISOLATED SHOWERS LINGER NORTHWEST IN ASSOCIATION WITH A VORT MAX.
AT THE SURFACE...A WEAK TROF EXTENDS ACROSS THE AREA FROM NORTHWEST TO
SOUTHEAST.  AT 500MB...A SHARP 500MB TROF EXTENDS FROM A NORTHERN
WISCONSIN LOW ACROSS CENTRAL IOWA AND MISSOURI.

.SHORT TERM...(TODAY AND TONIGHT) PRIMARY FORECAST CONCERNS ARE TWO-
FOLD. FIRST IS THE CHANCE OF SHOWERS AND ISOLATED THUNDER TODAY
WITH SMALL HAIL AS THE 500MB COLD POOL COMES OVERHEAD.  SECOND IS COLD
SURFACE TEMPS TONIGHT...ESPECIALLY NORTH...AND A RESULTING FREEZE
WARNING.

A STRONG 500MB COLD POOL COMES OVERHEAD MIDDAY...AND WILL PRODUCE
STRONG 850-700 AND 700-500 LAPSE RATES MIDDAY TIL 6 PM ON THE ORDER OF
8 TO 9.  CAPES WILL BE AROUND 500 SOUTH...A LITTLE LESS NORTH...WITH
LIS NEAR -4 SOUTH AND A LITTLE LESS NORTH.  VVS WILL BE STRONG MIDDAY
AND AFTERNOON...MAINLY SOUTH.  THE RESULT WILL BE SHOWERS WITH ISOLATED
THUNDER POSSIBLE...AND THE CHANCE OF SMALL HAIL PER UPSTREAM OBS
YESTERDAY. NUISANCE FUNNELS CAN NOT BE RULED OUT EITHER...WITH THE TROF
ACROSS THE AREA ACTING AS A FOCUS.  THE TROF WILL DRIFT SOUTH ACROSS THE
SOUTHERN HALF OF THE FORECAST AREA IN THE AFTERNOON.

TONIGHT...THE COLD POOL ALOFT WILL MOVE EAST OF THE FA IN THE EVENING.
CLOUDS WILL CLEAR AFTER MIDNIGHT NORTH...ESPECIALLY NORTHWEST...AS THE
500MB TROF MOVES EAST. WINDS WILL DIE NORTH...AND WITH DEW POINTS IN
THE MID TO UPPER 20S NORTH...SHOULD SEE TEMPS IN THE UPPER 20S TO
AROUND 30 NORTHWEST...AND AROUND 30 NORTHEAST...PROMPTING A FREEZE
WARNING.  ...REA...

&&

.LONGER TERM...(MONDAY THROUGH SUNDAY) SURFACE RIDGE MOVES EAST OF THE
AREA MONDAY ALLOWING RETURN WAA FLOW TO DEVELOP. STRENGTH OF LIFT MAY BE
ENOUGH TO ALLOW SOME SHRA ALONG THE HIGHWAY 20 CORRIDOR MONDAY NIGHT.
NEXT FRONT ARRIVES TUESDAY AFTERNOON/EVENING WHICH SHOULD BRING ANOTHER
CHANCE OF PRECIP TO THE AREA. THIS FRONT ALSO SIGNALS A CHANGE FROM THE
CURRENT COOL WEATHER TO MUCH WARMER WEATHER FOR THE REGION. POTENTIAL
THERE TO SEE SOME TYPE OF MCS ACTIVITY THE SECOND HALF OF THE WEEK.
POTENTIAL THERE FOR THURSDAY NIGHT/FRIDAY WITH MAYBE A DECAYING ONE ON
SATURDAY. SATURDAY NIGHT STILL SOMEWHAT UNCLEAR BUT WILL LEAVE CURRENT
FORECAST AS IS.    ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FREEZE WARNING TONIGHT FOR NORTHWEST TWO TIERS OF COUNTIES.
IL...FREEZE WARNING TONIGHT FOR NORTHERN TIER OF COUNTIES.
MO...NONE.

&&

REA/08
Hazardous weather outlook, May 2, 5:12 AM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
512 AM CDT SUN MAY 2 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-030812-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-
HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
512 AM CDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

VERY COLD TEMPERATURES ALOFT TODAY WILL TRIGGER SHOWERS AND ISOLATED
THUNDERSTORMS THIS AFTERNOON...WITH SMALL HAIL POSSIBLE.   A TROF
ACROSS THE AREA COULD PROVIDE THE FOCUS FOR ISOLATED FUNNEL CLOUDS OF
THE NUISANCE VARIETY. THESE FUNNELS ARE TYPICALLY SHORT LIVED AND
RARELY TOUCHDOWN. THE PRIMARY THREAT WILL NEAR AND SOUTH OF INTERSTATE
80.

TEMPERATURES TONIGHT WILL FALL INTO THE UPPER 20S NORTHWEST OF A LINE
FROM CEDAR RAPIDS TO DUBUQUE...WITH 30 TO 32 DEGREES FROM IOWA CITY TO
CLINTON TO FREEPORT.  A FREEZE WARNING IS IN EFFECT FOR TONIGHT FOR
NORTHERN AREAS.  FURTHER SOUTH...TO AROUND INTERSTATE 80...SCATTERED
FROST IS POSSIBLE...WITH ISOLATED FROST ALSO POSSIBLE SOUTH TO
BURLINGTON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND EVENING...AND
AGAIN THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

REA/08

In the hours before

Local storm report, May 2, 9:27 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
927 AM CDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0919 AM     HAIL             LE CLAIRE               41.60N 90.36W
05/02/2004  0.75 INCH        SCOTT              IA   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL

0927 AM     HAIL             NORTH HENDERSON         41.09N 90.47W
05/02/2004  0.75 INCH        MERCER             IL   TRAINED SPOTTER

            HAIL COVERING STREET...JUST UNDER DIME SIZED

&&

LE
Local storm report, May 2, 9:34 AM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
934 AM CDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0934 AM     HAIL             LE CLAIRE               41.60N 90.36W
05/02/2004  0.75 INCH        SCOTT              IA   TRAINED SPOTTER

            HAIL ACCUMULATING ON THE GROUND.

&&

LE
Local storm report, May 2, 9:43 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
943 AM CDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0936 AM     HAIL             5 S OAK GROVE           41.34N 90.57W
05/02/2004  0.50 INCH        ROCK ISLAND        IL   LAW ENFORCEMENT

            HAIL COVERING ROADS, CAUSING SLICK DRIVING CONDITIONS.
            MULTIPLE REPORTS OF CARS IN DITCHES. SHERRIFS OFFICE
            INDICATES THAT SNOW PLOWS ARE BEING CALLED OUT.

&&

SK
Local storm report, May 2, 12:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1225 PM CDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1219 PM     HAIL             4 E CANTRIL             40.64N 91.99W
05/02/2004  0.25 INCH        VAN BUREN          IA   TRAINED SPOTTER

            LOTS OF PEA HAIL...COVERING BARE GROUND

&&

LE
Local storm report, May 2, 12:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1241 PM CDT SUN MAY 02 2004

...TIME CORRECTED...

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             1 N MARTELLE            42.03N 91.36W
05/02/2004  0.75 INCH        JONES              IA   TRAINED SPOTTER

            PENNY SIZED HAIL ACCUMULATING 1-2 INCHES DEEP ON
            ROADWAYS, SLICK DRIVING CONDITIONS.

&&

SK
Local storm report, May 2, 12:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1242 PM CDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HAIL             6 S MECHANICSVILLE      41.82N 91.25W
05/02/2004  0.25 INCH        CEDAR              IA   TRAINED SPOTTER

&&

LE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:02 PM CDTSevere Thunderstorm WarningDVNScott58 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.